Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Wilmington, OH

July 7, 2003Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 7, 2003, 12:35 PM EST for Wayne County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 12:35 PM EST (17:35 UTC)
Expired
Jul 7, 2003, 1:15 PM EST
In force
40 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 11:30 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS51 KILN 071735
SVRILN
INC177-071815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1235 PM EST MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN INDIANA...

* UNTIL 115 PM EST...

* AT 1234 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUBLIN...OR ABOUT 2 MILES NORTHWEST OF
  CAMBRIDGE CITY...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMBRIDGE CITY...
  CENTERVILLE...
  DUBLIN...
  HAGERSTOWN...
  RICHMOND...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3994 8525 3976 8531 3972 8484 3987 8476

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:46 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 7, 9:46 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1046 AM EDT MON JUL 7 2003

OVERNIGHT CONVECTION IS DYING OFF.  MCS NR ORD WILL DIVE DOWN INTO
THE REGION THIS AFTERNOON.  WILL BUMP UP POPS ACROSS THE NORTHWEST
TO LIKELY...AS CURRENT MOTION OF SYSTEM WILL BRING IT SOUTHEAST
ACROSS THE NORTH.

REST OF AREA WILL CONTINUE WITH CHANCE POPS.  ATMOSPHERE REMAINS
MOIST AND UNSTABLE...SO LATE AFTERNOON AND EVENING CONVECTION
REMAINS A POSSIBILITY.

12Z SOUNDING SUPPORTS HIGH TEMPERATURES IN THE UPPER 80S TO NR
90...SO NO CHANGES THERE.

CLEMISILN OUT SHORTLY.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 PM FOR WEST CENTRAL AND PARTS OF THE
MIAMI VALLEY.
IN...FLOOD WATCH THROUGH 8 PM FOR PARTS OF THE WHITE WATER VALLEY.
KY...NONE

SITES
Hazardous weather outlook, Jul 7, 6:15 AM EST, 6 hours 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088-071315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
715 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE TO THE NORTH I-70.  FLOOD WATCH
FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH FRIDAY.  ANY OF THESE THUNDERSTORMS
COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Jul 7, 8:19 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
919 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    N WEST MILTON             OH   WIND DAMAGE
07/07/03   MIAMI                          TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT.

0200 AM    3 S XENIA                 OH   WIND DAMAGE
07/07/03   GREENE                         2 LARGE TREE LIMBS DOWNED
                                          ON SR.68 SOUTH DETROIT
                                          STREET.REPORTED BY LAW
                                          ENFORCEMENT.

0230 AM    COUNTYWIDE                IN   FLOOD
07/07/03   UNION                          COUNTYWIDE FLOODING WITH
                                          HIGH WATER ON ROADSREPORTED
                                          BY LAW ENFORCEMENT.

0215 AM    4 SE BROOKVILLE           IN   FLOOD
07/07/03   FRANKLIN                       CAR WASHED OFF SLAB ON BIG
                                          CEDAR ROAD.

0358 AM    SAINT MARYS               OH   FLOOD
07/07/03   AUGLAIZE                       HIGH WATER ON
                                          ROADSREPORTED BY LAW
                                          ENFORCEMENT.

0443 AM    VERSAILLES                OH   FLOOD
07/07/03   DARKE                          ROADS WASHED OUT. SWAMP
                                          CREEK OUT OF ITS
                                          BANKS.REPORTED BY LAW
                                          ENFORCEMENT.

0447 AM    COUNTYWIDE                OH   FLOOD
07/07/03   SHELBY                         COUNTYWIDE FLOODING WITH
                                          HIGH WATER ON ROADS. SIGNS
                                          OUT. REPORTED BY LAW
                                          ENFORCEMENT.

0515 AM    COUNTYWIDE                OH   FLOOD
07/07/03   LOGAN                          COUNTYWIDE FLOODING WITH
                                          HIGH WATER ON RAODS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0459 AM    CAMBRIDGE CITY            IN   FLOOD
07/07/03   WAYNE                          TWELVE INCHES OF WATER ON
                                          ROADS.REPORTED BY LAW
                                          ENFORCEMENT.

0522 AM    ROCKFORD                  OH   FLASH FLOOD
07/07/03   MERCER                         ON GOING MAJOR FLASH
                                          FLOODINGREPORTED BY LAW
                                          ENFORCEMENT AND COUNTY EMA.
Local storm report, Jul 7, 8:36 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
936 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    N WEST MILTON             OH   WIND DAMAGE
07/07/03   MIAMI                          TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT.

0200 AM    3 S XENIA                 OH   WIND DAMAGE
07/07/03   GREENE                         2 LARGE TREE LIMBS DOWNED
                                          ON SR.68 SOUTH DETROIT
                                          STREET.REPORTED BY LAW
                                          ENFORCEMENT.

0230 AM    COUNTYWIDE                IN   FLOOD
07/07/03   UNION                          COUNTYWIDE FLOODING WITH
                                          HIGH WATER ON ROADSREPORTED
                                          BY LAW ENFORCEMENT.

0215 AM    4 SE BROOKVILLE           IN   FLOOD
07/07/03   FRANKLIN                       CAR WASHED OFF SLAB ON BIG
                                          CEDAR ROAD.

0358 AM    SAINT MARYS               OH   FLOOD
07/07/03   AUGLAIZE                       HIGH WATER ON
                                          ROADSREPORTED BY LAW
                                          ENFORCEMENT.

0443 AM    VERSAILLES                OH   FLOOD
07/07/03   DARKE                          ROADS WASHED OUT. SWAMP
                                          CREEK OUT OF ITS
                                          BANKS.REPORTED BY LAW
                                          ENFORCEMENT.

0447 AM    COUNTYWIDE                OH   FLOOD
07/07/03   SHELBY                         COUNTYWIDE FLOODING WITH
                                          HIGH WATER ON ROADS. SIGNS
                                          OUT. REPORTED BY LAW
                                          ENFORCEMENT.

0515 AM    COUNTYWIDE                OH   FLOOD
07/07/03   LOGAN                          COUNTYWIDE FLOODING WITH
                                          HIGH WATER ON RAODS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0459 AM    CAMBRIDGE CITY            IN   FLOOD
07/07/03   WAYNE                          TWELVE INCHES OF WATER ON
                                          ROADS.REPORTED BY LAW
                                          ENFORCEMENT.

0522 AM    ROCKFORD                  OH   FLASH FLOOD
07/07/03   MERCER                         ON GOING MAJOR FLASH
                                          FLOODINGREPORTED BY LAW
                                          ENFORCEMENT AND COUNTY EMA.

0730 AM    CAMDEN                    OH   FLOOD
07/07/03   PREBLE                         ROADS CLOSED DUE TO HIGH
                                          WATER ON ROADS.REPORTED BY
                                          LAW ENFORCEMENT.

0635 AM    COUNTYWIDE                IN   FLOOD
07/07/03   UNION                          SEVERAL ROADS CLOSED DUE
                                          TO LOW LAND
                                          FLOODING.REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Jul 7, 11:43 AM EST, 52 minutes before
INZ050-OHZ026-034-035-042>046-051>056-060>065-072200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1243 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT MONDAY
EVENING(500 PM EST MONDAY AFTERNOON) FOR THE FOLLOWING COUNTIES...

IN OHIO...

  AUGLAIZE        CHAMPAIGN       CLARK           DARKE
  DELAWARE        FAIRFIELD       FAYETTE         FRANKLIN
  GREENE          HARDIN          LICKING         LOGAN
  MADISON         MERCER          MIAMI           MONTGOMERY
  PICKAWAY        PREBLE          SHELBY          UNION

IN INDIANA...

  WAYNE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:44 PM ESTFlash Flood WarningILNWayne2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.